Duke Mathematical Journal

Characteristics and existence of isometric embeddings

Robert L. Bryant, Phillip A. Griffiths, and Deane Yang

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Source
Duke Math. J. Volume 50, Number 4 (1983), 893-994.

Dates
First available in Project Euclid: 20 February 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1077303485

Digital Object Identifier
doi:10.1215/S0012-7094-83-05040-8

Mathematical Reviews number (MathSciNet)
MR726313

Zentralblatt MATH identifier
0536.53022

Subjects
Primary: 53C42: Immersions (minimal, prescribed curvature, tight, etc.) [See also 49Q05, 49Q10, 53A10, 57R40, 57R42]
Secondary: 58C15: Implicit function theorems; global Newton methods

Citation

Bryant, Robert L.; Griffiths, Phillip A.; Yang, Deane. Characteristics and existence of isometric embeddings. Duke Math. J. 50 (1983), no. 4, 893--994. doi:10.1215/S0012-7094-83-05040-8. http://projecteuclid.org/euclid.dmj/1077303485.


Export citation

References

  • [1] J. F. Adams, Peter D. Lax, and Ralph S. Phillips, On matrices whose real linear combinations are non-singular, Proc. Amer. Math. Soc. 16 (1965), 318–322.
  • [2] E. Arbarello, M. Cornalba, P. Griffiths, and J. Harris, Geometry of algebraic curves, Springer-Verlag Ergebnisse Series, to appear, 1984.
  • [3] E. Berger, R. Bryant, and P. Griffiths, Some isometric embedding and rigidity results for Riemannian manifolds, Proc. Nat. Acad. Sci. U.S.A. 78 (1981), no. 8, part 1, 4657–4660.
  • [4] E. Berger, R. Bryant, and P. Griffiths, The Gauss equations and rigidity of isometric embeddings, Duke Math. J. 50 (1983), no. 3, 803–892.
  • [5] R. Bryant, P. Griffiths, and D. Yang, Characteristic varieties of exterior differential systems, to appear in Essays on Exterior Differential Systems with S. S. Chern, R. Gardner, and H. Goldschmidt.
  • [6] K. O. Friedrichs, Symmetric hyperbolic linear differential equations, Comm. Pure Appl. Math. 7 (1954), 345–392.
  • [7] Robert E. Greene, Isometric embeddings of Riemannian and pseudo-Riemannian manifolds. , Memoirs of the American Mathematical Society, No. 97, American Mathematical Society, Providence, R.I., 1970.
  • [8] P. Griffiths and J. Harris, Principles of Algebraic Geometry, Wiley-Interscience [John Wiley and Sons], New York, 1978.
  • [9] Harold Hilton, Plane Algebraic Curves, Oxford University Press, London, 1932.
  • [10] L. Hörmander, Linear Partial Differential Operators, Die Grundlehren der mathematischen Wissenschaften, Bd. 116, Academic Press Inc., Publishers, New York, 1963.
  • [11] H. Jacobowitz, Local isometric embeddings, Seminar on Differential Geometry, Ann. of Math. Stud., vol. 102, Princeton Univ. Press, Princeton, N.J., 1982, pp. 381–393.
  • [12] E. Kaneda and N. Tanaka, Rigidity for isometric imbeddings, J. Math. Kyoto Univ. 18 (1978), no. 1, 1–70.
  • [13] Sergiu Klainerman, Global existence for nonlinear wave equations, Comm. Pure Appl. Math. 33 (1980), no. 1, 43–101.
  • [14] S. L. Kleiman and J. Landolfi, Geometry and deformation of special Schubert varieties, Compositio Math. 23 (1971), 407–434.
  • [15] Jürgen Moser, A new technique for the construction of solutions of nonlinear differential equations, Proc. Nat. Acad. Sci. U.S.A. 47 (1961), 1824–1831.
  • [16] J. Nash, The imbedding problem for Riemannian manifolds, Ann. of Math. (2) 63 (1956), 20–63.
  • [17] J. T. Schwartz, Nonlinear functional analysis, Gordon and Breach Science Publishers, New York, 1969.
  • [18] J. Schwartz, On Nash's implicit functional theorem, Comm. Pure Appl. Math. 13 (1960), 509–530.
  • [19] F. Sergeraert, Une généralisation du théorème des fonctions implicites de Nash, C. R. Acad. Sci. Paris Sér. A-B 270 (1970), A861–A863.
  • [20] J.-P. Serre, Faisceaux algébriques cohérents, Ann. of Math. (2) 61 (1955), 197–278.
  • [21] Elias M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series, no. 30, Princeton University Press, Princeton, N.J., 1970.
  • [22] Shlomo Sternberg, Lecture notes on PDE's from course given at University of Pennsylvania, 1967.
  • [23] Michael E. Taylor, Pseudodifferential Operators, Princeton Mathematical Series, vol. 34, Princeton University Press, Princeton, N.J., 1981.
  • [24] Keti Tenenblat, A rigidity theorem for three-dimensional submanifolds in Euclidean six-space, J. Differential Geom. 14 (1979), no. 2, 187–203.